Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 229, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 21, 1997, 3:54 PM CDT for Pawnee County, Kansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 21, 1997, 3:54 PM CDT (20:54 UTC)
- Expired
- Jul 21, 1997, 4:40 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Pawnee County, KS
The radar
The Dodge City radar (KDDC), 79 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 4:11 PM CDT | Hail 0.75 | Burdett, KS | |
| Jul 21, 4:11 PM CDT | Thunderstorm Wind 52 | Burdett, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 169 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 1444 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 212053 RRA SVRDDC KSC145-212140- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 354 PM CDT MON JUL 21 1997 * SEVERE THUNDERSTORM WARNING FOR NORTHERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 440 PM CDT * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF NORTHERN PAWNEE COUNTY * AT 352 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHWEST OF ROZEL MOVING SOUTHEASJT AT 5 MPH. THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND SPEEDS GREATER THAN 55 MPH. TAKE ACTION NOW TO PROTECT YOURSELF AND YOUR PROPERTY. MOVE INDOORS AND STAY AWAY FROM WINDOWS. MCAVOY/SS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:05 PM CDT, 49 minutes earlier.
Area forecast discussion, Jul 21, 3:05 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 305 PM CDT MON JUL 21 1997 ...FORECAST CHALLENGES INCLUDE CHANCES FOR TSRA TONIGHT AND AGAIN LATE TUESDAY INTO TUESDAY NIGHT... COLD FRONT HAS MADE IT MUCH FURTHER SOUTH THAN EXPECTED TDA. DWPTS IN THE LOWER 70S POOLING BEHIND IT...COMBINED WITH SEVERAL OUTFLOW BOUNDARIES OVER THE REGION IS LEADING TO QUITE BIT OF TSRA ACTIVITY OVER THE CWA THIS AFTN. QUESTION THEN BECOMES HOW LONG INTO THE EVENING HOURS IT WILL CONTINUE AND WHERE IT WILL PROPAGATE. WEAK NNW FLOW ON THE ORDER OF 15 KTS MAY NOT BE ENOUGH TO ORGANIZE SYSTEM INTO AN MCS...BUT THIS...AS WELL AS SE LL FLOW SHOULD KEEP BOOMERS PUSHING SE. LAST NIGHT THERE WAS ALSO LIMITED FORCING AND STUFF LASTED INTO THE MORNING. ATTM THINK I/LL GO WILL GO 40 POPS WEST AND 60S EAST...AND NO TEMPORAL QUALIFIER. NEXT PROBLEM IS ANOTHER VORT WHICH DEVELOPED OVER SE CWA LAST NIGHT AND SPINS THERE STILL. AIRMASS IS STILL QUITE MOIST...FEED BY BY SLOWLY SHEARING TROPICAL PLUME WITH H7 DWPTS +6 TO +8. MODELS WANT TO PUSH IT SE...BUT IT IS ALREADY MUCH FURTHER NORTH THAN PROGGED. CONVECTION SHOULD INITIATE NEAR THIS CENTER OF THIS FEATURE...WITH VERY HVY RAINS POSSIBLE. MAY NEED FFA...AND HARDER WORDING SE IF IT DOESN/T LOOK LIKE ITS GOING TO MOVE NEXT HR OR SO. MODELS INSIST THAT WEAK MINOR WAVE WILL BE WELL GONE BY TMRW...WITH MASSIVE NVA ALOFT. COOL POOL WITH TDA/S CONVECTION SHOULD KEEP BOUNDARY OVER ERN CWA. THUS...DESPITE LACK OF FORCING...AND A REAL LACK OF LL MODEL MIXR CONVERGENCE...THERE SHOULD BE CONVECTION ALONG THE BOUNDARY TMRW. THINKING 40 POPS EAST AND 30 WEST. HIGHS NEAR MOS WEST AND 3 TO 5 BELOW EAST. WILL KEEP 30 POPS OVERNIGHT TUESDAY AND DRY THINGS OUT ON WEDNESDAY AS AVN ROLLS THE H5 RIDGE ON TOP OF US...THOUGH BULK OF MIXED LAYER MAY COME OUT NORTH...SO WON/T GO HOG WILD WITH HIGHS. DDC 066/090 068/092 067 543 GCK 065/091 066/093 066 543 EHA 064/093 064/095 064 432 LBL 068/092 065/095 065 543 HYS 071/088 069/092 068 643 P28 091/070 072/095 072 743 MCAVOY
In the hours before
Special weather statement, Jul 21, 11:26 AM CDT, 4 hours 28 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-220600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1128 AM CDT MON JUL 21 1997 SYNOPSIS: A WEAK COLD FRONT WILL CROSS WESTERN KANSAS THIS AFTERNOON...SPAWNING SCATTERED THUNDERSTORMS ALONG AND SOUTH OF A STAFFORD TO DODGE CITY TO MEADE LINE. THE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY HEAVY RAINS. THE STORMS WILL EXIT THE REGION BY MID AFTERNOON. THEREAFTER...MORE THUNDERSTORMS MAY DEVELOP OVER FAR NORTHWEST KANSAS LATE THIS AFTERNOON AND CROSS WESTERN KANSAS DURING THE OVERNIGHT HOURS. IF THESE STORMS DO DEVELOP...THE MAIN THREAT SHOULD AGAIN BE LOCALLY HEAVY RAINS. A FEW SPOTTERS MAY BE NEEDED TO MONITOR STREAM LEVELS THIS AFTERNOON AND EVENING. MCAVOY
Special weather statement, Jul 21, 11:28 AM CDT, 4 hours 26 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-220600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1128 AM CDT MON JUL 21 1997 SYNOPSIS: A WEAK COLD FRONT WILL CROSS WESTERN KANSAS THIS AFTERNOON...SPAWNING SCATTERED THUNDERSTORMS ALONG AND SOUTH OF A STAFFORD TO DODGE CITY TO MEADE LINE. THE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY HEAVY RAINS. THE STORMS WILL EXIT THE REGION BY MID AFTERNOON. THEREAFTER...MORE THUNDERSTORMS MAY DEVELOP OVER FAR NORTHWEST KANSAS LATE THIS AFTERNOON AND CROSS WESTERN KANSAS DURING THE OVERNIGHT HOURS. IF THESE STORMS DO DEVELOP...THE MAIN THREAT SHOULD AGAIN BE LOCALLY HEAVY RAINS. A FEW SPOTTERS MAY BE NEEDED TO MONITOR STREAM LEVELS THIS AFTERNOON AND EVENING. MCAVOY
Local storm report, Jul 21, 3:32 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...ADDITIONAL REPORTS
NATIONAL WEATHER SERVICE DODGE CITY KS
332 PM CDT MON JUL 21 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1058 PM 1 NE KINGSDOWN KS WIND DAMAGE
07/20/97 FORD 1/2 MILE STRETCH OF POWER
POLES BLOWN DOWN
1058 PM 2 NE KINGSDOWN KS WIND DAMAGE
07/20/97 FORD SPRINKLER IRRIGATION
SYSTEM OVERTURNED
1105 PM 5 SE FORD KS HAIL
07/20/97 FORD HAIL OF UNKNOW SIZE BROKE
OUT WINDOW
1113 PM 5 W BUCKLIN KS WIND DAMAGE
07/20/97 FORD 4 INCH DIAMETER TREE
LIMBS BLOWN DOWN.
HUTTONLocal storm report, Jul 21, 3:33 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...ADDITIONAL REPORTS
NATIONAL WEATHER SERVICE DODGE CITY KS
332 PM CDT MON JUL 21 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1058 PM 1 NE KINGSDOWN KS WIND DAMAGE
07/20/97 FORD 1/2 MILE STRETCH OF POWER
POLES BLOWN DOWN
1058 PM 2 NE KINGSDOWN KS WIND DAMAGE
07/20/97 FORD SPRINKLER IRRIGATION
SYSTEM OVERTURNED
1105 PM 5 SE FORD KS HAIL
07/20/97 FORD HAIL OF UNKNOW SIZE BROKE
OUT WINDOW
1113 PM 5 W BUCKLIN KS WIND DAMAGE
07/20/97 FORD 4 INCH DIAMETER TREE
LIMBS BLOWN DOWN.
HUTTONLocal storm report, Jul 21, 3:36 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...ADDITIONAL REPORTS...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
336 PM CDT MON JUL 21 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1058 PM 1 NE KINGSDOWN KS WIND DAMAGE
07/20/97 FORD 1/2 MILE STRETCH OF POWER
POLES BLOWN DOWN
1058 PM 2 NE KINGSDOWN KS WIND DAMAGE
07/20/97 FORD SPRINKLER IRRIGATION
SYSTEM OVERTURNED
1105 PM 5 SE FORD KS HAIL
07/20/97 FORD HAIL OF UNKNOWN SIZE BROKE
OUT WINDOW
1113 PM 5 W BUCKLIN KS WIND DAMAGE
07/20/97 FORD 4 INCH DIAMETER TREE
LIMBS BLOWN DOWN.
HUTTONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:01 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 34 min |
| Jul 20, 10:57 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.